Treatment for Willis-Ekbom Disease & PLMD

Generally, there are three classes of drugs that are used to treat PLMD and Willis-Ekbom disease (formerly called restless legs syndrome or RLS). These are benzodiazepines, Parkinson drugs, and narcotics. Medical treatment of PLMD and WED often significantly reduces or eliminates the symptoms of these disorders, although not always. There is no cure for PLMD or Willis-Ekbom disease, and medical treatment must be continued to provide potential relief.

Clonazepam is the most commonly employed benzodiazepine treatment. It is effective in many, but not all, cases—allowing the person a better, more restful night's sleep without affecting the occurrence of limb movement and it usually causes drowsiness or sedation. People with PLMD may have other sleep disorders, such as obstructive sleep apnea, which the use of clonazepam could worsen.

The drugs used to treat Parkinson's disease are also very effective against PLMD and Willis-Ekbom disease, or RLS. These include, L-dopa/carbidopa, bromocriptine (which suppresses the excretion of prolactin), pergolide, and selegiline. If either benzodiazepines or Parkinson's medications do not relieve symptoms, then narcotics, such as codeine, oxycodone, methadone, and propoxyphene are sometimes employed.

In May of 2005, ropinirole hydrochloride (e.g., Requip), which also is used to treat Parkinson's disease, was approved by the Food and Drug Administration (FDA) to treat moderate-to-severe (i.e., 15 or more episodes per month) restless legs syndrome. This medication may result in extreme drowsiness and may cause patients to fall asleep during daily activities (e.g., driving). Additional side effects include dizziness, nausea and vomiting, sweating upon standing, hallucinations, compulsive behavior, psychotic-like behavior, and others.

In April 2011, the FDA approved gabapentin enacarbil (Horizant Extended Release Tablets) to reduce symptoms of moderate-to-severe RLS. This once-daily medication may cause dizziness and drowsiness. It carries a warning that it may increase the risk for suicidal thoughts and actions in some people.

Publication Review By: the Editorial Staff at Healthcommunities.com

Published: 30 Nov 2000

Last Modified: 02 Oct 2015